Probability Theory and Related Fields

, Volume 175, Issue 3–4, pp 655–675 | Cite as

Stationary coalescing walks on the lattice

  • Jon Chaika
  • Arjun KrishnanEmail author


We consider translation invariant measures on families of nearest-neighbor semi-infinite walks on the integer lattice. We assume that once walks meet, they coalesce. In 2d, we classify the collective behavior of these walks under mild assumptions: they either coalesce almost surely or form bi-infinite trajectories. Bi-infinite trajectories form measure-preserving dynamical systems, have a common asymptotic direction in 2d, and possess other nice properties. We use our theory to classify the behavior of compatible families of semi-infinite geodesics in stationary first- and last-passage percolation. We also partially answer a question raised by C. Hoffman about the limiting empirical measure of weights seen by geodesics. We construct several examples: our main example is a standard first-passage percolation model where geodesics coalesce almost surely, but have no asymptotic direction or average weight.


Measure preserving transformations Bi-infinite trajectories Geodesics First-passage percolation 

Mathematics Subject Classification

37A05 37A50 60K35 60K37 



The authors thank Firas Rassoul-Agha, Timo Seppäläinen, Eric Cator, and Michael Damron for helpful conversations. J. Chaika was supported in part by NSF Grants DMS-135500 and DMS-1452762, the Sloan foundation and a Warnock chair. A. Krishnan was supported in part by an AMS Simons travel grant.


  1. 1.
    Ahlberg, D., Hoffman, C.: Random coalescing geodesics in first-passage percolation. ArXiv e-prints (2016)Google Scholar
  2. 2.
    Baxter, J.R.: A class of ergodic automorphisms. ProQuest LLC, Ann Arbor. Ph.D. thesis, University of Toronto, Canada (1969)Google Scholar
  3. 3.
    Benjamini, I., Tessera, R.: First Passage percolation on a hyperbolic graph admits bi-infinite geodesics (2016). arXiv:1606.02449 [math]
  4. 4.
    Burton, R.M., Keane, M.: Density and uniqueness in percolation. Commun. Math. Phys. 121(3), 501–505 (1989)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Chacon, R.V.: Weakly mixing transformations which are not strongly mixing. Proc. Am. Math. Soc. 22, 559–562 (1969)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Damron, M., Hanson, J.: Busemann functions and infinite geodesics in two-dimensional first-passage percolation. Commun. Math. Phys. 325(3), 917–963 (2014)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Garet, O., Marchand, R.: Coexistence in two-type first-passage percolation models. Ann. Appl. Probab. 15(1A), 298–330 (2005)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Georgiou, N., Rassoul-Agha, F., Seppäläinen, T.: Geodesics and the competition interface for the corner growth model (2015). arXiv:1510.00860 [math]
  9. 9.
    Georgiou, N., Rassoul-Agha, F., Seppäläinen, T.: Variational formulas and cocycle solutions for directed polymer and percolation models. Commun. Math. Phys. 346(2), 741–779 (2016)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hoffman, C.: Coexistence for Richardson type competing spatial growth models. Ann. Appl. Probab. 15(1B), 739–747 (2005)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Kesten, H.: Aspects of first passage percolation. In: Hennequin, P.L. (ed.) École d’été de probabilités de Saint-Flour, XIV-1984, Volume 1180 of Lecture Notes in Mathematics, pp. 125–264. Springer, Berlin (1986)Google Scholar
  12. 12.
    Kingman, J.F.C.: The ergodic theory of subadditive stochastic processes. J. R. Stat. Soc. Ser. B. Methodol. 30, 499–510 (1968)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Krishnan, A.: Variational formula for the time constant of first-passage percolation. Commun. Pure. Appl. Math. 69(10), 1984–2012 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Licea, C., Newman, C.M.: Geodesics in two-dimensional first-passage percolation. Ann. Probab. 24(1), 399–410 (1996)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Lions, P.-L., Souganidis, P.E.: Correctors for the homogenization of Hamilton–Jacobi equations in the stationary ergodic setting. Commun. Pure Appl. Math. 56(10), 1501–1524 (2003)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Newman, C.M.: A surface view of first-passage percolation. In: Proceedings of the International Congress of Mathematicians, vol. 1, 2 (Zürich, 1994), Basel, pp. 1017–1023. Birkhäuser (1995)Google Scholar
  17. 17.
    Newman, C.M., Schulman, L.S.: Infinite clusters in percolation models. J. Stat. Phys. 26(3), 613–628 (1981)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.University of UtahSalt Lake CityUSA
  2. 2.University of RochesterRochesterUSA

Personalised recommendations